Jump to content

Hospice care....

First Year   (10,218 Views 6 Comments)
by Orenda Orenda (Member)

1,885 Profile Views; 31 Posts

This morning I was in the middle of an argument between a hospice nurse and an administrator. I have a resident who is on hospice care. They have been giving her Roxinol and Ativan every two hours and prn. Her respiratory rate was 12 when I came in. I called hospice nurse because Roxinol can suppress respiratory rate. They explained that it doesn't matter whether RR is 12 or 8, continue to give Roxinol as ordered. Roxinol helps with the air hunger and body twitching in resident. The goal in hospice care is to provide the most comfort last minute of resident's life. My Asistant director of nursing argued and said no. She would hold a dose or two to see how's the resident is doing. Giving this much Roxinol and Ativan is no different than doing euthanasia. I am in the middle of this conversation and was like :uhoh3:. I don't know who is right and who is wrong. And can you hold a medicine that was ordered by doctor??? *confused*

Share this post


Link to post
Share on other sites

MelodyRNurse has 3 years experience and specializes in ED, Rehab, LTC.

255 Posts; 4,344 Profile Views

Hi, I was in a similar situation a few weeks ago. I have very little experience and am interested to see the other responses.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

1 Post; 470 Profile Views

If the patient were in pain or experiencing dyspnea, then the use of Roxinal and Ativan around the clock could be appropriate. However, your description mentions nothing about the patient being symptomatic. If Roxinal is being used for pain, it would be much better to use an equianalgesic dose of long acting morphine instead, to avoid having to dose every 2 hours. Ativan is usually dosed every 4-6 hours for agitation, but can be used more frequently for terminal restlessness at the near end of life. Again your description does not mention near end of life. If this patient is on hospice but not nearing death and not symptomatic with pain and agitation, then this dosing is inappropriate. Both Roxinal and Ativan cause respiratory depression, which only if the patient is having symptoms would be covered by the principle of double effect, an acceptable side effect in order to do the good of relieving symptoms. By the way I am a Certified Hospice and Palliative Nurse. I think this nurse was overdosing the patient, unless of course the patient was in extremis. :nono:

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

11,191 Posts; 53,698 Profile Views

i was just going to post what nancy just did:

long-acting ms04 bid with short-acting q2h prn for breakthrough.

ativan usually q4h.

if this pt is experiencing intractible pain, then giving ms04 w/o parameters is appropriate.

but giving it scheduled q2h (along w/the ativan) is going to snow this pt, in the absence of severe pain and agitation/restlessness/anxiety.

i just don't know enough about where s/he is in the dying process and so, is difficult in advising appropriately.

twitching is the least of his problems.

ms04 also changes one's perception of pain/dyspnea so chances are s/he's not even aware of any air hunger.

at the least, please consider long acting ms04 bid and you can keep the q2h prn for breakthrough.

leslie

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

31 Posts; 1,885 Profile Views

Thanks for replying, my patient has a big wound on her leg. They stopped all her treatment two days ago and only give pain medicines. She never opened her eyes to look at the family. She looks like she is always sleeping. No s/s of pain even when we changed her brief. No dyspnea noticed too.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

1 Post; 402 Profile Views

my mother just passed away. she was 92, but in good physical health. 1 day she was walking, the next she was in a wheel chair, the next day she couldn't swallow, then finally could not speak. the dr at the nursing facility thought she had a stroke. he ordered roxinol. after 1 1/2 days on roxin\ol her oxygen stat dropped from 91 to 48, then. before the roxinol she did twitch a bit, slept about 20 hrs per day, but would respond to questions while she was awake. i feel like she was euthanised! there was just something about the way the rn on duty acted the morning she passed. i was there. she came into the room without us calling her, stripped the blanket off, then poked a tissue in her eye and said: "she's dead"! her breathing was very shallow then farther apart, and finally stopped all to gether. she had always had good bp and oxy gen levels.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×